As an RN-BSN-prepared nurse, it is important to have an extensive understanding of the pathophysiological processes of disease, clinical manifestations, and treatment protocols, and how they affect clients across the life span. This critical thinking essay will evaluate the health history and medical information of Mr. M., a 70-year-old male residing in an assisted living facility. The aim is to formulate conclusions based on the evaluation and discuss the potential factors contributing to Mr. M’s rapid decline.
Health History and Medical Information:
Mr. M. is a 70-year-old male with no known allergies. He does not smoke or consume alcohol, but he experiences limited physical activity due to difficulty ambulating and an unsteady gait. His medical history includes controlled hypertension with ACE inhibitors, hypercholesterolemia, appendectomy, and tibial fracture with surgical repair and no evident complications. His current medication regimen includes Lisinopril 20mg daily for hypertension, Lipitor 40mg daily for hypercholesterolemia, Ambien 10mg as needed for sleep, Xanax 0.5 mg as needed for anxiety, and ibuprofen 400mg as needed for pain relief.
Over the past two months, Mr. M. has been deteriorating rapidly. He is experiencing difficulty remembering the names of his family members, recalling his room number, and repeating information that he has just read. There has been an increase in his agitation and aggression, and he appears fearful and afraid when he becomes aggressive. He has been found wandering at night and frequently requires assistance to find his way back to his room. Additionally, he has become dependent on assistance with activities of daily living (ADLs), despite previously being fully capable of dressing, bathing, and feeding himself.
Based on the information provided, several potential factors could contribute to Mr. M’s rapid decline. First, his age places him at risk for cognitive decline and neurodegenerative diseases such as dementia. The symptoms of memory loss, confusion, difficulty finding his way, and behavioral changes align with this possibility. Dementia is a broad term encompassing various diseases that cause cognitive impairment and interfere with daily functioning (Alzheimer’s Association, 2019). The screening and diagnostic tests ordered by the assisted living facility aim to investigate this possibility further.
Furthermore, Mr. M’s medical history is notable for hypertension and hypercholesterolemia, both of which are risk factors for cerebrovascular diseases. High blood pressure and elevated cholesterol levels can contribute to the development of conditions such as stroke or transient ischemic attacks (TIAs), which can result in cognitive decline and memory impairment (Gottesman et al., 2010). Therefore, it is essential to consider the potential role of cerebrovascular diseases in Mr. M’s deterioration.
Another aspect to consider is the possibility of medication side effects or interactions. Mr. M is taking multiple medications, and some have sedative properties, including Ambien and Xanax. Central nervous system (CNS) depressants can cause cognitive impairment, confusion, and increased risk of falls, particularly in older adults (Berry et al., 2012; Gallagher et al., 2011). Therefore, it is crucial to evaluate the potential role of medication-related factors in Mr. M’s decline.
Moreover, it is important to consider the physical limitations that Mr. M is experiencing, such as difficulty ambulating and an unsteady gait. These challenges may contribute to decreased physical activity, which has been associated with cognitive decline and functional dependence in older adults (Sink et al., 2015; Verghese et al., 2003). Therefore, the impact of physical limitations on Mr. M’s cognitive and functional decline should not be overlooked.
Lastly, it is important to assess nutritional status, as malnutrition can contribute to cognitive impairment and functional decline in older adults (Marcinowska-Suchowierska et al., 2016). Mr. M’s health history does not explicitly mention nutrition, but it is essential to evaluate his dietary intake and potential nutritional deficiencies that may contribute to his rapid decline.
In conclusion, based on the evaluation of Mr. M’s health history and medical information, several potential factors could contribute to his rapid decline. These include age-related cognitive decline or dementia, cerebrovascular diseases, medication side effects or interactions, physical limitations, and nutritional status. Further evaluation including screening and diagnostic tests will help identify the underlying cause(s) of Mr. M’s deterioration. As an RN-BSN-prepared nurse, it is important to understand and assess these potential factors in order to provide appropriate care and support to clients like Mr. M.